Alert archive / Washington / Flash Flood Warnings in 2014

Flash Flood Warning 12, NWS Spokane, WA

August 13, 2014Chelan County, Washington

NWS Spokane, WA issued this flash flood warning at Aug 13, 2014, 7:28 AM PDT for Chelan County, Washington. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2014, 7:28 AM PDT (14:28 UTC)
Expired
Aug 13, 2014, 10:30 AM PDT
In force
3 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

County Chelan County, WA

The radar

The Seattle radar (KATX), 162 km from the middle of the area, began a volume at 14:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 7:30 AM PDTHEAVY RAIN 2.2515 Nw Entiat, WA15 MILES UP THE ENTIAT RIVER, 2.25 INCHES OF RAIN AT 730 WITH 1 INCH BETWEEN 7 AND 730.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 2.5 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2014-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2014-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

482 
WGUS56 KOTX 131428
FFWOTX
WAC007-131730-
/O.NEW.KOTX.FF.W.0012.140813T1428Z-140813T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
728 AM PDT WED AUG 13 2014

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN CHELAN COUNTY IN NORTH CENTRAL WASHINGTON...

* UNTIL 1030 AM PDT

* AT 727 AM PDT...TRAINED WEATHER SPOTTERS REPORTED HEAVY RAIN IN 
  EXCESS OF AN INCH OVER THE PAST HOUR. FLASH FLOODING IS EXPECTED 
  TO BEGIN SHORTLY. EXCESSIVE RAINFALL OVER THE WARNING AREA WILL 
  CAUSE MUD SLIDES NEAR STEEP TERRAIN. THE MUD SLIDE CAN CONSIST OF 
  ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ARDENVOIR AND PINE FLAT CAMPGROUND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 4791 12031 4768 12038 4769 12047 4792 12050

$$

JW
1 follow-up statement
601 
WGUS76 KOTX 131646
FFSOTX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
946 AM PDT WED AUG 13 2014

WAC007-131655-
/O.CAN.KOTX.FF.W.0012.000000T0000Z-140813T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHELAN WA-
946 AM PDT WED AUG 13 2014

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN CHELAN COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 4791 12031 4768 12038 4769 12047 4792 12050

$$

LN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 5:10 AM PDT, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 13, 5:10 AM PDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
510 AM PDT WED AUG 13 2014

.SYNOPSIS...
Showers and thunderstorms will persist into Friday. Some storms
could be strong producing very heavy rain...hail...and gusty
winds.  Seasonal temperatures and drier conditions is a good bet
for next weekend into early next week.

&&

.DISCUSSION...

...STRONG TO LOCALLY SEVERE THUNDERSTORMS POSSIBLE OVER SOUTHEAST
WASHINGTON, PALOUSE, LEWISTON AREA, AND CAMAS PRAIRIE TODAY...
...THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING IN THE
CASCADES THROUGH THURSDAY...

Today through Thursday...Another active couple days for the Inland
Northwest with showers and thunderstorms expected.

Today...This morning a closed low will be approaching southwest
Oregon. A strong impulse located over western Washington bringing
widespread rain will track northwest away from the Cascades so the
shower activity along the East Slopes should decrease...but not
end all together this morning. The atmosphere has moistened
considerably today which will aid in instability over the area. In
fact, the lower level have saturated over the valleys of NE
Washington/N Idaho where patchy fog will linger through early
morning.

Then as the low over southwest Oregon tracks east towards the
Oregon Cascades this afternoon...it will provided added lift for
additional shower and thunderstorm development. These storms are
expected to develop over Northeast Oregon with a small cap through
early afternoon breaking with CAPE values of around 1000 J/KG
along with 0-6km shear values of 40-50 kts. This should be
sufficient for at least isolated supercells to develop producing
large hail and gusty winds. These cells will track into the
Washington Blues, Lewiston area, Camas Prairie, and Palouse during
the mid to late afternoon. Only caveat is mid/high level clouds
cover which could lower the instability potential. There is a
chance these cells could track towards Spokane/Coeur D'Alene in
the evening. Elsewhere there will be no large scale forcing to
help kick off thunderstorms...but instability should be sufficient
to generate thunderstorms over the mountains. The NAM which is
handling low level moisture better compared to the GFS shows
uncapped CAPE values of the northern mountains and Cascades of
1000-1500 J/KG. Slow storm motions in the Cascades will make heavy
rain a concern especially over burn scar areas where a flash flood
watch remains in place.

Tonight and Thursday...The closed low tracks up into North
Central Oregon tonight and then remains stationary on Thursday placing
Central and Eastern Washington as well as North Idaho in the
favored northeast Quadrant of the low. Mid level instability is
plentiful and will trigger scattered nocturnal thunderstorms
through the night. Then on Thursday showers and thunderstorms will
continue. 0-6km shear values of 25-35 kts over eastern Washington
and uncapped CAPE values of 500-1000 J/KG with locally higher
values will result in another day of strong to locally severe
thunderstorms. However cloud cover may be a limiting factor so
confidence of severe storms is not as high on Thursday still a
threat with SPC showing a slight risk. JW

Thursday night through Saturday: The Low will continue to impact
the region as it slowly moves across the Inland Northwest. The
moisture and instability associated with the Low will interact
with the afternoon high temperatures and bring the chance of
isolated thunderstorms and rain showers to the Inland Northwest
for Friday. Localized high winds and heavy downpours possible
with stronger cells in this pattern. Locations outside of these
cells could see a a few hundredths of an inch of rain over the
period. The Low is expected to exit the region by late Saturday
afternoon and decrease the threat of showers and thunder to the
northern and eastern mountains. Temperatures are expected to
rebound back to season normals. /JDC

Saturday night through Wednesday: A much quieter weather pattern
will begin settling into the region. The remnants of the upper-
low will eject to the east leaving a flat ridge in place through
Tuesday. Linger moisture across the eastern mountains will bring
one last afternoon of isolated thunderstorms...then drier
conditions will be found through the remainder of the period away
from the immediate Canadian Border. Temperatures will be warming
back into the mid 80's to lower 90's. Models are in good agreement
and confidence is above average at this time. By Wednesday, the
pattern will shift as high pressure strengthens offshore and a
sharp wave drops in from the north ushering a cold front into the
area. This trajectory, typically does not favor much in the way of
precipitation but models show the wave has ties to a nice tap of
subtropical moisture which should bring some form of showers or
thunderstorms around Wednesday. We would also expect gusty winds,
especially across the lower Basin and through the north to south
oriented valleys such as the Okanogan Valley. Nearly all medium
range models agree on the pattern change, but poor run to run
consistency related to timing and amplification of the jet stream
suggest some uncertainty remains with the details of the upcoming
forecast./sb

&&

.AVIATION...
12Z TAFS: A period of clearing overnight and a moist boundary
layer allowed for patchy fog to form in the valleys of the Idaho
Panhandle and northeast Washington. With a large swath of mid
level clouds moving into these areas early this morning this
should limit further expansion...keeping the threat out of
KGEG/KSFF. For the remainder of the day...there will be an
expansion of showers and thunderstorms mainly over the mountains
and southeast Washington this afternoon...spreading northeast
across the remainder of the area this evening and overnight. An
isolated severe thunderstorms is possible over southeast
Washington and the south Idaho Panhandle including KLWS/KPUW.
Elsewhere gusty winds and heavy rain will be the main threat with
thunderstorms.  JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        87  64  79  61  81  62 /  30  60  70  50  30  30
Coeur d'Alene  86  61  79  59  79  59 /  50  60  70  60  50  30
Pullman        86  60  76  55  79  55 /  60  70  70  60  20  20
Lewiston       92  66  82  64  86  65 /  60  70  60  60  30  20
Colville       89  62  84  57  85  56 /  20  50  70  60  60  60
Sandpoint      83  60  79  53  76  52 /  40  50  70  80  60  60
Kellogg        84  60  76  58  74  57 /  60  60  70  80  50  50
Moses Lake     90  65  81  62  85  62 /  20  70  60  40  30  10
Wenatchee      88  67  81  69  83  67 /  20  60  70  40  50  40
Omak           90  65  85  65  85  64 /  20  40  70  40  60  50

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until 2 AM PDT Thursday for Northern and
     Central Idaho Panhandle (Zone 101).

WA...Red Flag Warning until 2 AM PDT Thursday for East Washington
     Northeast (Zone 686)-East Washington Northern Columbia
     Basin (Zone 673)-East Washington Okanogan Highlands (Zone
     687)-East Washington Palouse and Spokane Area (Zone 674).

     Flash Flood Watch through Thursday evening for East Slopes
     Northern Cascades-Okanogan Valley-Wenatchee Area.

&&
Hazardous weather outlook, Aug 13, 5:35 AM PDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
535 AM PDT WED AUG 13 2014

IDZ001>004-026-027-WAZ031>038-041>044-141245-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
535 AM PDT WED AUG 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED THIS
AFTERNOON INTO TONIGHT. STORMS OVER SOUTHEAST WASHINGTON...LEWISTON
AREA...CAMAS PRAIRIE...AND CENTRAL PANHANDLE MOUNTAINS COULD BE
STRONG TO LOCALLY SEVERE PRODUCING GUSTY WINDS AND ISOLATED LARGE
HAIL. IN THE CASCADES STORMS WILL BE SLOW MOVING AND CAPABLE OF
PRODUCING FLASH FLOODING ESPECIALLY OVER BURN SCARS.

NEW FIRE STARTS WILL REMAIN POSSIBLE MAINLY EAST OF A LINE FROM
OMAK TO MOSES LAKE ALTHOUGH STORMS ARE EXPECTED TO BE WET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ON THURSDAY AND FRIDAY. A
FEW STRONG TO LOCALLY SEVERE STORMS PRODUCING HAIL AND GUSTY WINDS
WILL REMAIN POSSIBLE ON THURSDAY. BURN SCAR AREAS WILL ALSO
REMAIN SUSCEPTIBLE TO DEBRIS FLOWS AND FLASH FLOODING WITH STORMS
THAT PRODUCE HEAVY RAIN.

In the hours before

Local storm report, Aug 13, 3:51 AM PDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
351 AM PDT WED AUG 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     DUST STORM       22 W RITZVILLE          47.13N 118.84W
08/12/2014                   ADAMS              WA   LAW ENFORCEMENT

            *** 5 INJ *** REDUCED VISIBILITY FROM DUST STORM
            CONTRIBUTED TO 6 VEH ACCIDENT

0646 PM     TSTM WND DMG     COEUR D'ALENE           47.70N 116.79W
08/12/2014                   KOOTENAI           ID   BROADCAST MEDIA

            LARGE TREE DOWN.

0720 PM     TSTM WND DMG     NESPELEM                48.17N 118.97W
08/12/2014                   OKANOGAN           WA   NWS EMPLOYEE

            IMET STATIONED IN NESPELEM FIRE CAMP RECEIVED WINDS IN
            EXCESS OF 50 MPH ALONG WITH BLOWING DUST. RELAYED THAT
            THERE WERE REPORTS OF TREES DOWN AND BOXES, TARPS, SIGNS,
            AND TENTS FROM AROUND CAMP WERE TOSSED AROUND.
            PORTAPOTTIES WERE TIPPED OVER AS WELL.

0758 PM     TSTM WND GST     1 S BREWSTER            48.09N 119.78W
08/12/2014  E35.00 MPH       OKANOGAN           WA   TRAINED SPOTTER

            SPOTTER IN BREWSTER STATED WINDS GUSTING TO 35 WITH
            BLOWING DUST. SHORT-LIVED POWER OUTAGES BUT ONLY FOR A
            MINUTE OR TWO.

0837 PM     TSTM WND DMG     TWISP                   48.36N 120.12W
08/12/2014                   OKANOGAN           WA   LAW ENFORCEMENT

            OKANOGAN DISPATCH RELAYED THAT BRANCHES TOOK DOWN SOME
            POWER LINES IN TWISP AT ALDER STREET AND IN LOOMIS NEAR
            LOOMIS-OROVILLE ROAD. IN ADDITION TO POWER OUTAGES, A
            FIRE WAS STARTED ON LOOMIS-OROVILLE ROAD.

1200 AM     HEAVY RAIN       5 N STUMP CAMPGROUND    47.44N 120.53W
08/13/2014  U0.00 INCH       CHELAN             WA   TRAINED SPOTTER

            MODERATE TO HEAVY RAIN SINCE 10PM...STILL COMING DOWN AT
            TIME OF CALL.

&&

JCLEV
Local storm report, Aug 13, 6:08 AM PDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
608 AM PDT WED AUG 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 AM     HEAVY RAIN       5 SE FOX CREEK CAMPGROU 47.88N 120.43W
08/13/2014  M0.55 INCH       CHELAN             WA   TRAINED SPOTTER

            0.81 INCHES FROM 8PM-6AM. 0.55 INCHES IN PAST HOUR

&&

JCLEV

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:00 PM PDTSevere Thunderstorm WarningOTXAsotin, Whitman60 min
Aug 12, 5:10 PM PDTSevere Thunderstorm WarningOTXAdams, Lincoln, Spokane, Whitman50 min
Aug 12, 5:35 PM PDTSevere Thunderstorm WarningOTXSpokane, Whitman25 min
Aug 12, 5:49 PM PDTSevere Thunderstorm WarningOTXFerry, Lincoln, Spokane, Stevens56 min
Aug 12, 6:43 PM PDTSevere Thunderstorm WarningOTXDouglas, Ferry, Grant, Lincoln, Okanogan, Stevens62 min
Aug 12, 6:58 PM PDTSevere Thunderstorm WarningOTXPend Oreille, Spokane62 min
Aug 12, 7:56 PM PDTSevere Thunderstorm WarningOTXPend Oreille64 min
Aug 12, 7:57 PM PDTSevere Thunderstorm WarningOTXChelan, Douglas, Ferry, Okanogan63 min
Aug 12, 8:30 PM PDTFlash Flood WarningOTXOkanogan3 hr
Aug 12, 9:41 PM PDTFlash Flood WarningOTXChelan5 hr
Aug 12, 10:59 PM PDTFlash Flood WarningOTXChelan3 hr
Aug 12, 11:06 PM PDTFlash Flood WarningOTXChelan3 hr
Aug 13, 12:05 AM PDTAreal Flood AdvisoryOTXChelan3 hr
Aug 13, 12:21 AM PDTAreal Flood AdvisoryOTXChelan3 hr
Aug 13, 12:34 AM PDTAreal Flood AdvisoryOTXChelan116 min
Aug 13, 4:53 AM PDTAreal Flood AdvisoryOTXOkanogan3 hr
Aug 13, 6:47 AM PDTAreal Flood AdvisoryOTXChelan3 hr
Aug 13, 4:06 PM PDTSpecial Weather StatementOTXGarfield39 min
Aug 13, 4:46 PM PDTSpecial Weather StatementOTXGarfield44 min

Nearby

Flash Flood Warnings in Washington, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.